Alert archive / New Jersey / Coastal Flood Statements in 2008

Coastal Flood Statement 14, NWS Philadelphia/Mount Holly

August 28, 20084 counties in New Jersey

NWS Philadelphia/Mount Holly issued this coastal flood statement at Aug 28, 2008, 5:39 AM EDT for 4 counties in New Jersey. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2008, 5:39 AM EDT (09:39 UTC)
Expired
Aug 28, 2008, 8:00 PM EDT
In force
14 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 30 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KPHI 280939
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
539 AM EDT THU AUG 28 2008

NJZ014-024>026-282000-
/O.NEW.KPHI.CF.S.0014.080828T0939Z-080829T0000Z/
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
539 AM EDT THU AUG 28 2008

...MODERATE RISK OF RIP CURRENTS THROUGH TODAY...

AN PERSISTENT EASTERLY WIND WILL MAINTAIN HIGHER SEAS THROUGH
THIS AFTERNOON ALONG THE COASTS OF NEW JERSEY. WAVES IN THE SURF
ZONE WILL GENERALLY AVERAGE BETWEEN 3 AND 4 FEET IN A LONGER
PERIOD SWELL, THEREFORE THERE IS A MODERATE RISK OF RIP CURRENTS
THROUGH THIS EVENING.

A MODERATE RISK OF RIP CURRENTS IMPLIES THAT INDIVIDUALS PLANNING
TO ENTER THE SURF SHOULD CHECK WITH LOCAL BEACH PATROLS FIRST. BE
SURE TO SWIM WITHIN SIGHT OF A LIFE GUARD, AND NEVER SWIM ALONE
OR AT NIGHT.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Aug 28, 3:30 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 3:30 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT THU AUG 28 2008

.SYNOPSIS...
HIGH PRESSURE LOCATED FROM SOUTHEASTERN CANADA TO NORTHERN
PENNSYLVANIA WILL ONLY SLOWLY MOVE EASTWARD THROUGH TONIGHT AND
FRIDAY. MEANWHILE, THE REMNANTS OF WHAT ONCE WAS TROPICAL STORM FAY
WILL BE MAINLY FORCED TO OUR WEST DUE TO THE AFOREMENTIONED HIGH
HOLDING STRONG. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH OUR
AREA ON SATURDAY, WITH HIGH PRESSURE SETTLING IN FOR SUNDAY AND
LINGERING THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMM AND WILL BE
FOLLOWED MORE CLOSELY. THIS IS ALSO FAIRLY CLOSE TO THE SREF
ENSEMBLE MEAN SOLUTION. BTW THE GFS INITIALIZATION OF GUSTAV LOOKED
BETTER THAN THE WRF-NMM.

NOT A VERY CONFIDENT FORECAST AS WE HAVE THE REMNANTS OF THE
REMNANTS OF FAY TRYING TO RIDE OVER HIGH PRESSURE NEAR OUR CWA AND
POINTS TO THE NORTHEAST. THE TROF TO OUR SW IS FORECAST TO WEAKEN,
NEVERTHELESS IT WILL BE SENDING SOME SHORT WAVE ENERGY THROUGH THE
RIDGE AXIS TO WEAKEN IT. KDIX 88D IMAGERY TO OUR SW IS SHOWING MUCH
MORE BITE THAN BARK AS PCPN OVER OUR CWA CONTINUES TO FALL MORE
ALOFT THAN AT THE SFC.

WHILE THERE IS DECENT INFLOW FROM THE ATLANTIC EXPECTED TO BE
ONGOING, MOST OF THIS GETS SHUNTED FTHR TO THE W OR SW OF OUR CWA.
UPSHOT IS TO CONTINUE A LOW CHANCE POP TYPE OF DAY FOR THE SWRN
TWO-THIRDS OF OUR CWA. WE EDGED THE CHANCES NE DURG THE AFTERNOON IN
RESPONSE TO THE SHORT WAVES. LOOKS LIKE THERE SHOULD BE ENOUGH
CLOUDS FOR THE DAY TO AVERAGE MOCLDY WITH GENERALLY LOWER CLOUDS THE
FARTHER SOUTHWEST ONE IS WITHIN OUR CWA.

WE WILL GO WITH A GFS AND ETA MOS COMPROMISE WRT MAX TEMPS. ONE IT
PRESERVES CONTINUITY FROM THE PREV FCST, SECOND IT TAKES INTO
ACCOUNT ANY THIN SPOTS IN THE CLOUDS THAT WILL GIVE TEMPS THE
OPPORTUNITY TO BOUNCE UPWARD QUICKLY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CONFLICTING INFO TONIGHT AS THE TROF WEAKENS TO OUR W, BUT DEEPER
MOISTURE ARRIVES. IT ALL CONTINUES TO POINT TOWARD A GENERALLY
CLOUDY NIGHT. BUT WITH THAT CONFLICTED INFO, WE HAVE OPTED TO KEEP
POPS AS CHANCE. HIGHEST POPS WILL BE MAINTAINED IN THE SOUTHERN PART
OF OUR CWA CLOSEST TO THE PRESENT ONGOING MSTR CHANNEL. BELIEVE IT
WOULD BE BETTER TO GO WITH THE HIGHER GUIDANCE MINS FOR TNGT AS PER
THE CLOUDS. IRONICALLY THE DRIER ETA MOS HAS THE HIGHER MIN TEMPS.

AS THE FLOW BECOMES MORE ZONAL ON FRIDAY, LOW PRESSURE IS FORECAST
TO PASS S OF OUR CWA. MOISTURE IS STILL PLENTIFUL, ALTHOUGH OTHER
THAN A FCST TO BE WEAKENING SHORT WAVE, A STRONG TRIGGERING
MECHANISM IS NOT THERE. WE WILL CONTINUE THE CURRENT FCST TREND OF A
LOW POP RISK. MODEL GUIDANCE HAS BACKED AWAY FROM THUNDER POTENTIAL
AS THERE IS NO LONGER ANY FCST INSTABILITY AT THE SFC OR ALOFT, SO
WE DID REMOVE THE CHANCE FOR THUNDER. THE AIR MASS IS OF SIMILAR
WARMTH AND EXPECT SIMILAR MAX TEMPS ALG THE LINES OF ANOTHER GFS AND
ETA MOS COMPROMISE. FOR SATURDAY NIGHT WITH THE SHORT WAVE MOVING
EAST AND LOW PRES MOVING OFFSHORE, WE HAVE REDUCED POP CHANCES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THIS TIME FRAME IS EXPECTED TO MAINLY START WITH A FRONTAL PASSAGE
THEN BE DOMINATED BY HIGH PRESSURE SLOWLY MOVING ACROSS OUR REGION.
AS WITH ANY LONGER TERM FORECAST, THERE ARE SOME UNCERTAINTIES THAT
CROP UP MAINLY WITH THE DETAILS.

THE MEDIUM RANGE MODELS HAVE TRENDED TO AN INCREASE IN AMPLITUDE
WITH A PROGRESSIVE WESTERN U.S. TROUGH SATURDAY AND SUNDAY AND EARLY
NEXT WEEK. RIDGING THEN BUILDS EASTWARD OVER THE GREAT LAKES REGION
AND EASTERN CANADA.  HPC USED A DOMINANT ECMWF SOLUTION FOR SATURDAY
AND SUNDAY, THEN BLENDED IN THE ECMWF ENSEMBLE MEAN FROM MONDAY
THROUGH WEDNESDAY.

BASED ON THE ABOVE, A COLD FRONT IS SCHEDULED TO SLIDE ACROSS OUR
AREA ON SATURDAY AND THIS FEATURE LOOKS RELATIVELY WEAK ATTM.
SOME MODEL GUIDANCE SUGGEST THAT SOME LOW CLOUDS MAY BE AROUND TO
START SATURDAY DUE TO POSSIBLE INCREASING/POOLING LOW-LEVEL
MOISTURE AND A WEAK ONSHORE FLOW. A LARGE AREA OF HIGH PRESSURE AT
THE SURFACE THEN SETTLES IN FOR SUNDAY AND LINGERS THROUGH LABOR
DAY. THIS HIGH THOUGH MAY BE BREAKING DOWN LATER MONDAY AND
TUESDAY, DEPENDING ON WHERE THE ANTICIPATED CLOSED LOW BECOMES
SITUATED. IT APPEARS THE ONLY CHC FOR PRECIPITATION WILL BE ON
SATURDAY AS SOME SHOWERS AND THUNDERSTORMS MAY ACCOMPANY THE
FRONT. FOR NOW, WE WILL LEAVE THE REMAINDER OF THE PERIOD DRY AS
UNCERTAINTY EXISTS ON IF ANY IMPACT WILL BE FELT IN OUR CWA
RELATED TO THE CLOSED LOW TO OUR NORTHEAST/EAST. WE DID NOT DEVIATE
MUCH FROM HPC GUIDANCE, OTHER THAN TO REMOVE THE SLIGHT CHC POPS
FOR WEDNESDAY, INTRODUCE SOME MOSGUIDE MAINLY FOR WINDS, AND MAKE
SOME LOCAL ADJUSTMENTS.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE
COLLABORATION. HAVE A GOOD ONE

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE MOISTURE LEFTOVERS FROM FAY WILL BE MAKING ITS CLOSEST APPROACH
TO OUR AREA TODAY WITH A SURFACE HIGH PRESSURE AREA STILL TRYING TO
HOLD BACK THE RAINS. THE GFS MODEL IS A BIT MORE GENEROUS WITH THE
CLOUDS AND PRECIP ACROSS OUR AREA, OFFERING CHC POPS WHILE THE WRF
IS DRIER. I DID NOT MENTION ANY PRECIP IN THE 06Z TAFS, BUT IF THE
GFS SOLUTION LOOKS MORE LIKE REALITY OVER THE NEXT FEW HOURS THE 12Z
TAFS MAY MENTION SOME VCSH. IT IS NOT EXPECTED THAT ANY RAIN THAT
MAY OCCUR WILL LOWER CIGS OR VSBYS SIGNIFICANTLY THOUGH.

OUTLOOK...GENERALLY UNSETTLED WEATHER FRIDAY AND SATURDAY WITH
CHANCES FOR SHOWERS AT THE TAF SITES BOTH DAYS. THERE IS ALSO THE
POSSIBILITY OF THUNDERSTORMS SATURDAY. BUFKIT PROFILES SHOW THAT ANY
LOWER CONDITIONS WILL PROBABLY BE FRI NIGHT INTO SATURDAY. AGAIN THE
GFS IS MORE PESSIMISTIC THOUGH WITH LOWER CONDITIONS EARLIER FRI.
SUN AND BEYOND LOOKS FAIR AT THIS POINT.

&&

.MARINE...
NOT MUCH CHANGE ON THE WATERS TODAY WITH AN ONSHORE FLOW CONTINUING
AND THE WAVE ACTION RUNNING 3 OR 4 FT TODAY. THE WINDS AND WAVES
WILL DECREASE LATER TONIGHT AS THE HIGH WEAKENS AND PULLS OFF TO THE
EAST. ON SAT, WINDS WILL SWING AROUND TO S AS A COLD FRONT
APPROACHES FROM THE WEST. THE FRONT WILL CROSS THE WATERS LATE SAT
OR EARLY SUN. WINDS AND SEAS IN THE COOLER AND DRIER AIR BEHIND THE
FRONT WILL KICK UP TO NEAR SCA CONDITIONS, BUT SINCE THE AIR IS NOT
TOO COOL, JUST CAPPED WAVES AT 4 FT FOR NOW.

&&

.CLIMATE...
IT HAS BEEN A COOLER THAN AVERAGE AUGUST ACROSS THE CWA SO FAR AS
ALL OUR CLIMATE SITES ARE 2 TO 3 DEGREES BELOW AVERAGE /EXCEPT
GEORGETOWN/. PHILADELPHIA HAS ONLY REACHED 90 DEGREES OR HIGHER ONCE
THIS MONTH /TO DATE/. THE LAST TIME THIS OCCURRED WAS BACK IN 1996.
THE LAST TIME NO 90-DEGREE DAYS OCCURRED IN AUGUST IN PHILADELPHIA
WAS BACK IN 1984. OVERALL THIS AUGUST IN PHILADELPHIA HAS A CHANCE
OF BEING THE COOLEST AUGUST SINCE 2000 (AVERAGE TEMP WAS 74.0
DEGREES). ITS ALSO WILL BE THE FIRST TIME SINCE 1994 THAT AUGUST
WILL BE COOLER THAN JUNE IN PHILADELPHIA. PRIOR TO THAT, IT WAS
1976.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GORSE/HPC
AVIATION...OHARA
MARINE...OHARA
CLIMATE...GORSE & GIGI
Hazardous weather outlook, Aug 28, 4:17 AM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 AM EDT THU AUG 28 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-
027-PAZ054-055-060>062-067>071-290915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
417 AM EDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST
NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...
NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NJZ014-024>026-290915-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
417 AM EDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-290915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
417 AM EDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS AND DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Coastal Flood Statements in New Jersey, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.